The Annals of Applied Probability

A polynomial time approximation scheme for computing the supremum of Gaussian processes

Raghu Meka

Full-text: Open access

Abstract

We give a polynomial time approximation scheme (PTAS) for computing the supremum of a Gaussian process. That is, given a finite set of vectors $V\subseteq\mathbb{R}^{d}$, we compute a $(1+\varepsilon)$-factor approximation to $\mathbb{E}_{X\leftarrow\mathcal{N}^{d}}[\sup_{v\in V}|\langle v,X\rangle|]$ deterministically in time $\operatorname{poly} (d)\cdot|V|^{O_{\varepsilon}(1)}$. Previously, only a constant factor deterministic polynomial time approximation algorithm was known due to the work of Ding, Lee and Peres [Ann. of Math. (2) 175 (2012) 1409–1471]. This answers an open question of Lee (2010) and Ding [Ann. Probab. 42 (2014) 464–496].

The study of supremum of Gaussian processes is of considerable importance in probability with applications in functional analysis, convex geometry, and in light of the recent breakthrough work of Ding, Lee and Peres [Ann. of Math. (2) 175 (2012) 1409–1471], to random walks on finite graphs. As such our result could be of use elsewhere. In particular, combining with the work of Ding [Ann. Probab. 42 (2014) 464–496], our result yields a PTAS for computing the cover time of bounded-degree graphs. Previously, such algorithms were known only for trees.

Along the way, we also give an explicit oblivious estimator for semi-norms in Gaussian space with optimal query complexity. Our algorithm and its analysis are elementary in nature, using two classical comparison inequalities, Slepian’s lemma and Kanter’s lemma.

Article information

Source
Ann. Appl. Probab., Volume 25, Number 2 (2015), 465-476.

Dates
First available in Project Euclid: 19 February 2015

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1424355120

Digital Object Identifier
doi:10.1214/13-AAP997

Mathematical Reviews number (MathSciNet)
MR3313745

Zentralblatt MATH identifier
1323.60056

Subjects
Primary: 60C05: Combinatorial probability
Secondary: 68Q87: Probability in computer science (algorithm analysis, random structures, phase transitions, etc.) [See also 68W20, 68W40]

Keywords
Gaussian processes derandomization cover time random walks $\varepsilon$-nets

Citation

Meka, Raghu. A polynomial time approximation scheme for computing the supremum of Gaussian processes. Ann. Appl. Probab. 25 (2015), no. 2, 465--476. doi:10.1214/13-AAP997. https://projecteuclid.org/euclid.aoap/1424355120


Export citation

References

  • Aldous, D. and Fill, J. (1994). Reversible Markov chains and random walks on graphs. Available at http://www.stat.berkeley.edu/~aldous/RWG/book.html.
  • Ball, K. (2001). Convex Geometry and Functional Analysis. Handbook of the Geometry of Banach Spaces 1. North-Holland, Amsterdam.
  • Dadush, D. and Vempala, S. (2012). Deterministic construction of an approximate M-ellipsoid and its applications to derandomizing lattice algorithms. In Proceedings of the Twenty-Third Annual ACM–SIAM Symposium on Discrete Algorithms 1445–1456. SIAM, Philadelphia.
  • Ding, J. (2014). Asymptotics of cover times via Gaussian free fields: Bounded-degree graphs and general trees. Ann. Probab. 42 464–496.
  • Ding, J., Lee, J. R. and Peres, Y. (2012). Cover times, blanket times, and majorizing measures. Ann. of Math. (2) 175 1409–1471.
  • Engebretsen, L., Indyk, P. and O’Donnell, R. (2002). Derandomized dimensionality reduction with applications. In Proceedings of the Thirteenth Annual ACM–SIAM Symposium on Discrete Algorithms 705–712. SIAM, Philadelphia, PA.
  • Feige, U. and Zeitouni, O. (2009). Deterministic approximation for the cover time of trees. Preprint. Available at arXiv:0909.2005.
  • Kahn, J., Kim, J. H., Lovász, L. and Vu, V. H. (2000). The cover time, the blanket time, and the Matthews bound. In 41st Annual Symposium on Foundations of Computer Science (Redondo Beach, CA, 2000) 467–475. IEEE Comput. Soc. Press, Los Alamitos, CA.
  • Kanter, M. (1977). Unimodality and dominance for symmetric random vectors. Trans. Amer. Math. Soc. 229 65–85.
  • Ledoux, M. and Talagrand, M. (1991). Probability in Banach Spaces: Isoperimetry and Processes. Springer, Berlin.
  • Lee, J. (2010). Open question: Cover times and the Gaussian free field. Available at https://tcsmath.wordpress.com/2010/12/09/open-question-cover-times-and-the-gaussian-free-field/.
  • Lovász, L. (1993). Random walks on graphs: A survey. Combinatorics, Paul Erdős Is Eighty, Vol. 2 (Keszthely, 1993). Bolyai Soc. Math. Stud. 2353–2397. János Bolyai Math. Soc., Budapest.
  • Pisier, G. (1999). The Volume of Convex Bodies and Banach Space Geometry. Cambridge Univ. Press, Cambridge.
  • Sivakumar, D. (2002). Algorithmic derandomization via complexity theory. In IEEE Conference on Computational Complexity 619–626. ACM, New York.
  • Slepian, D. (1962). The one-sided barrier problem for Gaussian noise. Bell Syst. Tech. J. 41 463–501.
  • Talagrand, M. (2005). The Generic Chaining: Upper and Lower Bounds of Stochastic Processes. Springer, Berlin.
  • Winkler, P. and Zuckerman, D. (1996). Multiple cover time. Random Structures Algorithms 9 403–411.